MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C2060
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/23/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2019-01603; 3005168196-2019-01604; 3005168196-2019-01605; 3005168196-2019-01606; 3005168196-2019-01607.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal iliac artery (iia) using ruby coils and a lantern delivery microcatheter (lantern).During the procedure, while attempting to embolize the inflow artery, the physician advanced a ruby coil (lot # c15823) into the target vessel using a lantern and, attempted to deploy the coil.However, the ruby coil was prolapsing into the aneurysm sack due to the high flow vessel and, therefore, the ruby coil was removed, rinsed in saline bowl and, re-sheathed for later use.The physician then attempted to advance three larger size ruby coils (lot #¿s c15907, f90316 and, c14897) but the same issue occurred and, all three ruby coils were prolapsing into the aneurysm sack.Therefore, all three ruby coils were removed, rinsed in saline bowl and, re-sheathed for later use.The physician then advanced a non-penumbra balloon catheter into the vessel, inflated the balloon to stop the flow and attempted to advance the previous ruby coils (lot #¿s c15907, f90316 and, c14897, c15823); however, all four coils would not advance out of their introducer sheaths.It was reported that the ruby coils were coagulated with blood inside their introducer sheaths.The physician then successfully placed new ruby coils in the aneurysm.When the physician attempted to advance a new ruby coil (lot # f89120) on the back table, the ruby coil would not advance at all within its introducer sheath.Therefore, it was not used, and a new ruby coil was opened.Later in the procedure, the physician experienced resistance while attempting to advance another ruby coil (lot # f89896) through the lantern.Consequently, the middle of the ruby coil broke inside of the microcatheter and became unraveled; however, it did not unintentionally detach.Therefore, the physician pulled the filament wire and clamped the microcatheter containing the unraveled ruby coil and successfully removed the entire system.The procedure was then completed using a new ruby coil and a new lantern.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8923530
Report Number3005168196-2019-01602
Device Sequence Number2396891
Product Code HCG
UDI-Device Identifier00814548013077
UDI-Public00814548013077
Combination Product (Y/N)Y
Initial Reporter CountryCA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/23/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/13/2026
Device Catalogue NumberRBY2C2060
Device Lot NumberC15907
Was Device Available for Evaluation? No
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/23/2019
Initial Report FDA Received Date08/22/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age28 YR
Date Report Sent to FDA01/01/2005